Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 53, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 1, 2001, 2:18 PM EDT for Wake County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2001, 2:18 PM EDT (18:18 UTC)
- Expired
- Jun 1, 2001, 2:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 12:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 011821 SVRRAH NCC183-011845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 218 PM EDT FRI JUN 1 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAKE COUNTY IN NORTH CAROLINA * UNTIL 245 PM EDT * AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 6 MILES NORTH OF FUQUAY-VARINA AND OVER NORTH RALEIGH MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... ROSEVILLE FALLS LAKE WAKE FOREST GARNER HOLLY SPRINGS THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. $$ DS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:08 AM EDT, 12 hours 10 minutes earlier.
Area forecast discussion, Jun 1, 2:08 AM EDT, 12 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ...TONIGHT... NATIONAL WEATHER SERVICE RALEIGH NC 208 AM EDT FRI JUN 1 2001 TODAY... BULK AIR TRANSPORT FROM THE SOUTHWEST TODAY SHOULD BRING HIGH PRECIPITABLE WATER...OVER 1.5 INCHES...AND DEEP LAYER SATURATION AS DEPICTED UPSTREAM IN MID TO UPPER LEVELS AT FFC AND BMX. A WARM FRONTAL BOUNDARY SHOULD ALSO HELP PROVIDE ENHANCED LIFT AND SHEAR FOR A GREATER RAINFALL COVERAGE AND FOR MORE ORGANIZED STORM STRUCTURE ELEVATING THE POTENTIAL FOR SEVERE THUNDERSTORMS. IN ADDITION...MODELS SUGGEST AN UPPER DIVERGENCE/LOWER CONVERGENCE COUPLET LATER TODAY AND 30-40 KNOTS WINDS AT 850 MB FOR A DYNAMIC COMPONENT TO ORGANIZED DEEP CONVECTION. POPS WILL BE IN THE 70 PERCENT OR HIGHER RANGE WITH ONE BAND OF SHOWERS AND EMBEDDED THUNDER AROUND DAYBREAK AND MORE WIDESPREAD CONVECTION STARTING IN THE WARM SECTOR SOUTHWEST SPREADING NORTHEAST MIDDAY TO AFTERNOON HOURS. WET BULB ZERO HEIGHTS OF 12K FT OR HIGHER SHOULD PRECLUDE LARGE HAIL AS A PRIME SEVERE WEATHER THREAT. BUT DAMAGING WINDS ARE THE GREATEST THREAT AND POSSIBLY AN ISOLATED TORNADO. TRAIN ECHO STORMS MAY ALSO RAISE SOME CONCERN FOR LOCALIZED HEAVY RAINFALL. CLOUD AND SHOWER COVERAGE WILL LIMIT HEATING BUT A CONTRAST BETWEEN MID 70S NORTH AND NEAR 85 SOUTH SHOULD ARISE WITH THE WARM FRONT EARLY AFTERNOON. TONIGHT... MODEL OUTPUT SHOWS THE AIRMASS DRIES SIGNIFICANTLY ALOFT FROM THE WEST LATER TONIGHT. LIKELY POPS THIS EVENING DECREASE TO A CHANCE OF SLIGHT CHANCE AFTER MIDNIGHT. WITH THE COLD FRONT STALLING ON THE MOUNTAINS TONIGHT...THE AIRMASS SHOULD REMAIN MILD AND MOIST IN LOWER LEVELS WITH AREAS OF STRATUS AND FOG AND LOWS OF 60-65 FAVORED FROM PREVIOUS FORECAST AND LATEST GUIDANCE. SATURDAY AND SATURDAY NIGHT... THE AIRMASS AGAIN DESTABILIZES LATE IN THE DAY AS THE UPPER LEVEL LOW INTENSIFIES OVER THE OHIO VALLEY. THOUGH LOW LEVEL WINDS SHOW A PREDOMINANT WESTERLY COMPONENT...A COLD FRONT SHOULD ALLOW SUFFICIENT LOW LEVEL MOISTURE CONVERGENCE FOR THE CHANCE OF A LATE DAY OR NIGHTTIME SHOWER OR THUNDERSTORM WITH THE HIGHEST CHANCE WITH RESIDUAL LOW LEVEL MOISTURE EAST. CONSENSUS GUIDANCE FOR MAX/MIN TEMPERATURES OF 80-85 AND 60-65 LOOKS REASONABLE. EXTENDED... MEDIUM RANGE MODELS SUGGEST ANOTHER CHANCE FOR SHOWERS/TSTMS ABOUT WED AS PREVIOUSLY FORECAST. OTHERWISE FORECASTS WILL INDICATE DRY WEATHER WITHa TEMPERATURES AVERAGING SOMEWHAT COOLER THAN NORMAL FOR EARLY JUNE. .RAH...NONE. RFG
In the hours before
Special weather statement, Jun 1, 11:05 AM EDT, 3 hours 13 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-020000- SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA NATIONAL WEATHER SERVICE RALEIGH NC 1105 AM EDT FRI JUN 1 2001 ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-EDGECOMBE-FORSYTH- FRANKLIN-GRANVILLE-GUILFORD-HALIFAX-HARNETT-HOKE-JOHNSTON-LEE- MONTGOMERY-MOORE-NASH-ORANGE-PERSON-RANDOLPH-RICHMOND-SAMPSON- SCOTLAND-STANLY-VANCE-WAKE-WARREN-WAYNE-WILSON- ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS CENTRAL NORTH CAROLINA... .SKYWARN SPOTTERS... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EARLY EVENING HOURS. SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A WARM AND MOIST AIRMASS WILL CONTINUE TO STREAM NORTHWARD INTO CENTRAL NORTH CAROLINA THIS AFTERNOON. WITH THE ADDITION OF AFTERNOON HEATING...PARTICULARLY IN THE SANDHILLS AND SOUTHERN COASTAL PLAIN...A FEW THUNDERSTORMS MAY BECOME SEVERE. .HAZARDOUS WEATHER DETAILS... THE MAIN SEVERE WEATHER THREAT WILL BE WIND GUSTS OVER 60 MPH AND HAIL UP TO ONE INCH. AN ISOLATED TORNADO IS ALSO POSSIBLE. STAY TUNECD TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE SEVERE WEATHER WATCHES OR WARNINGS. SEB/MLM
Local storm report, Jun 1, 1:00 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
100 PM EDT FRI JUN 1 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM 5 NE OF GLENDON NC 1.25 INCH HAIL
06/01/01 MOORE
1235 PM GOLDSTON NC 1.00 INCH HAIL
06/01/01 CHATHAM
KKSpecial weather statement, Jun 1, 1:25 PM EDT, 53 minutes before
NCZ039-073>075-077-083>086-088-011830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 125 PM EDT FRI JUN 1 2001 ANSON-CUMBERLAND-HARNETT-HOKE-MONTGOMERY-MOORE-RANDOLPH-RICHMOND- SCOTLAND-STANLY- ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM... WIDESPREAD THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE SOUTHERN TIER OF CENTRAL NORTH CAROLINA EARLY THIS AFTERNOON. THESE STORMS WILL PRODUCE VERY HEAVY SHOWERS IN ADDITION TO THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. TUNE TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR UPDATED INFORMATION AND POSSIBLE WARNINGS. MLM
Local storm report, Jun 1, 1:28 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
128 PM EDT FRI JUN 1 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
120 PM 0.5 N SANFORD NC 1.00 INCH HAIL
06/01/01 LEE QUARTER SIZED HAIL
REPORTED BY SKYWARN
105 PM 5 N SANFORD NC TREES DOWN
06/01/01 LEE REPORTED BY EMERGENCY
MANAGEMENT
MJB/KKThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 12:00 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 30 min |
| Jun 1, 12:13 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Lee | 62 min |
| Jun 1, 1:13 PM EDT | Severe Thunderstorm Warning | RAH | Lee | 32 min |
| Jun 1, 1:19 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Wake | 26 min |
| Jun 1, 1:36 PM EDT | Tornado Warning | RAH | Lee | 24 min |
| Jun 1, 1:41 PM EDT | Tornado Warning | RAH | Wake | 34 min |
| Jun 1, 1:59 PM EDT | Tornado Warning | RAH | Chatham | 16 min |
| Jun 1, 2:53 PM EDT | Flash Flood Warning | RAH | Chatham, Lee | 2 hr |
| Jun 1, 5:33 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 27 min |
| Jun 1, 5:50 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 25 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.